Arkansas, 2010

Hail in Arkansas, July 25, 2010

July 25, 2010 · NWS SHV · 2 events in 1 county or zone

Showers and thunderstorms developed during the peak heating of the afternoon across portions of southwest Arkansas. This activity developed underneath a strong upper level low pressure system which allowed for ample lift in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed during the peak heating of the afternoon across portions of southwest Arkansas. This activity developed underneath a strong upper level low pressure system which allowed for ample lift in the atmosphere. These storms produced mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 25, 2:16 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 2:16 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT SUN JUL 25 2010

.DISCUSSION...
FOR THE NEXT SEVEN DAYS...MOSTLY HIGH PRESSURE WILL DOMINATE THE
WEATHER. THE EXCEPTION IN THE SHORT TERM WILL BE THE WEAKNESS IN
THE RIDGE CREATED BY REMNANTS OF BONNIE...CURRENTLY LOCATED
SOUTHEAST OF ALEXANDRIA AND A TUTT LOW OVER CENTRAL TEXAS.
OVER THE NEXT COUPLE OF DAYS...BONNIE WILL BE GONE AND THE TUTT
LOW WILL CONTINUE TO MOVE WEST INTO NEW MEXICO AND ARIZONA. THE
CENTER OF THE UPPER RIDGE...NOW JUST OFF THE GEORGIA COAST WILL
RETROGRADE WEST...AND BY THURSDAY AFTERNOON SHOULD BE CENTERED
OVER THE CWA. THIS WILL END ANY CHANCE OF PRECIPITATION...AND
ALLOW HIGH TEMPERATURES TO APPROACH 100 DEGREES.

FOR MONDAY AND TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DUE TO THE WEAKNESS IN THE RIDGE CREATED BY BONNIE
AND ASSOCIATED HIGH PW. THIS SHOULD INCREASE THE CLOUD COVER AND
LOWER HIGH TEMPS A FEW DEGREES. BY WEDNESDAY...THE RIDGE WILL BE
CENTERED OVER THE MIDSOUTH...AND CONVECTION IN THIS AREA SHOULD
BEGIN TO DECREASE IN COVERAGE AND LIMITED TO ONLY THE AFTERNOON
AND EARLY EVENING. AFTER THURSDAY THROUGH NEXT WEEKEND...NO
MENTION OF RAIN IN FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE 18Z TAF PD. CONVECTION
NOTED EARLIER ASSOCIATED WITH THE REMNANTS OF BONNIE HAS ALL BUT
DISAPPEARED. HOWEVER...DIURNALLY FORCED ISLTD CONVECTION WILL STILL
BE POSSIBLE AREAWIDE THROUGH THIS EVENING. A FEW SHRA MAY SURVIVE
SUNSET...AND CONTINUE DURING THE OVERNIGHT HOURS....BUT MOST OF THE
LINGERING CONVECTION SHOULD DIE OUT BEFORE 06Z. MOSTLY MID/HIGH
LEVEL CIGS ARE EXPECTED THIS PD...ALTHOUGH DECKS AROUND 4-6 KFT WILL
BE POSSIBLE WITH CONVECTION. OTHERWISE...WINDS WILL BE VARIABLE AT
AROUND 5 KTS.  /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  76  94  76 /  20  50  30  30  30
MLU  76  93  75  93  74 /  30  50  30  40  20
DEQ  73  95  73  95  75 /  20  40  30  30  20
TXK  74  94  74  94  74 /  20  50  30  30  30
ELD  76  94  74  94  74 /  30  50  30  30  20
TYR  76  96  75  95  75 /  20  40  30  30  20
GGG  76  95  75  95  75 /  20  50  30  30  20
LFK  75  93  75  93  75 /  20  50  30  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/12
Hazardous weather outlook, Jul 25, 11:00 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN JUL 25 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...
AND HAM RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 25, 3:22 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT SUN JUL 25 2010

OKZ077-252215-
MCCURTAIN-
422 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     NORTHERN MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...RINGOLD...SHERWOOD...SMITHVILLE AND
     WATSON...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BROKEN BOW...OR
18 MILES WEST OF DE QUEEN...MOVING NORTHWEST AT 5 MPH.

OTHER THUNDERSTORMS...SOME STRONG...WERE ALSO DEVELOPING ACROSS
NORTHERN MCCURTAIN COUNTY NORTH OF A PICKENS TO WATSON LINE.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.  PEOPLE IN NORTHERN MCCURTAIN COUNTY SHOULD CLOSELY MONITOR
THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 25, 4:10 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT SUN JUL 25 2010

ARZ050-051-252315-
HOWARD-SEVIER-
510 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NORTHERN SEVIER AND NORTHWESTERN HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...GILLHAM AND UMPIRE...

AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING CLUSTERS OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM GILLHAM TO 5 MILES EAST OF GILLHAM...OR ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF DE QUEEN TO 11 MILES NORTHEAST OF DE
QUEEN...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.  PEOPLE IN NORTHERN SEVIER AND NORTHWESTERN HOWARD COUNTIES
SHOULD CLOSELY MONITOR THIS CLUSTER OF STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Jul 25, 4:42 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT SUN JUL 25 2010

ARZ050-252345-
SEVIER-
542 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     CENTRAL SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN AND HORATIO...

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A DEVELOPING STRONG THUNDERSTORM NEAR DE QUEEN...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. PEOPLE IN CENTRAL SEVIER COUNTY SHOULD CLOSELY MONITOR THIS
STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sevier

When
July 25, 4:43 PM CST
Where
Sevier County, 0.57 mi E of Gillham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.170, -94.310

Nickel and quarter sized hail was reported near Gillham, Arkansas.

Hail, Sevier

When
July 25, 5:15 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -94.340

Hail report came from the general public near a grocery store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235656, 235657.